Alert archive / New York / Gale Watches in 2024

Gale Watch 8, NWS Buffalo, NY

March 9, 2024

NWS Buffalo, NY issued this gale watch at Mar 9, 2024, 3:27 AM EST. It took effect at Mar 10, 2024, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 3:27 AM EST (08:27 UTC)
In effect from
Mar 10, 2024, 6:00 AM EDT
Expired
Mar 9, 2024, 2:52 PM EST
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Mar 9, 1:04 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 1:04 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
104 AM EST Sat Mar 9 2024

.SYNOPSIS...
A complex storm system will pass across our region this weekend, one
that will bring gusty southerly winds today, along with rain. Rain
will intensify some this evening ahead of a cold front, with this
rain changing to snow late tonight and early Sunday morning behind
the front. Gusty west to northwest winds Sunday will blow and drift
the accumulating snow through the day and night, with greatest
accumulations found across higher terrain east of both Lakes. Snow
will taper off later Sunday night and Monday from west to east.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Our attention turns to an approaching complex system that will bring
a variety of hazards to the region this weekend. Surface low
pressure will move from central Illinois this evening to Georgian
Bay by Saturday morning. A 50kt low-level jet will move ahead of
this system and spread across the eastern Great Lakes region
overnight. Southeast winds will increase across the region in
response to the tightening of the pressure gradient. Warm air aloft
will maintain an inversion 2-4kt feet above the surface which will
keep the low-level jet from mixing down to the surface...for most
places tonight. Mixing is expected to occur on north-facing slopes
across the region especially for locations climatologically
favorable in this set-up which includes the Chautauqua Ridge and
Boston Hills east of Lake Erie and the Tug Hill Plateau east of Lake
Ontario. Other areas including north facing slopes across interior
western NY may see strong gusts as well. There is high confidence
that gusts 45-50 mph will be reached in favorable downslope
locations and a Wind Advisory was issued for Chautauqua and southern
Erie counties from 1AM to 4PM Saturday and Jefferson and Lewis
counties from 5AM to 10 PM Saturday.

Strong forcing from the strong low level jet coupled with the left
exit region of a upper level jet will increase chances for rain
across western NY tonight. Deeper moisture is mainly confined to the
850-700mb layer ahead of the cold front and with the slow movement
of the front, rain may only reach areas west of the Genesee Valley
overnight. Downsloping will also create drying along the Lake Erie
shoreline. Rainfall amounts of less than a tenth of an inch west of
the Genesee Valley are expected tonight. Mild temperatures are
expected tonight with lows in the low to mid 40s across western NY
to the upper 30s across north central NY.

The surface low will continue to move more north than east Saturday.
The eastern Great Lakes region will remain in the warm sector
Saturday with the strong low level jet overhead for a majority of
the day. Winds aloft will diminish from west to east Saturday
afternoon with strong, gusty downslope winds following suit. Rain
will spread east Saturday however it's not until the cold front
reaches western NY that moisture becomes deeper and steadier rain
spreads across the region. Downsloping will again create lesser
amounts north of the terrain. Rainfall amounts will range from a
quarter to half inch east-southeast of Lake Ontario to less than a
quarter inch elsewhere. High temperatures will reach the upper 40s
to low 50s, to the mid 40s across the higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
...AN IMPACTFUL WINTER STORM IS POSSIBLE SUNDAY INTO MONDAY...

Latest model guidance has shifted the track of the surface low
westward across New England, resulting in a greater potential for
significant snow accumulations in our area. Greatest amounts will
still be east of the lakes, but there is now a potential for snow
accumulating greater than 7 inches in these areas, particularly east
of Lake Ontario. As a result a Winter Storm Watch was issued for
areas east of Lake Erie and east/southeast of Lake Ontario.

A mid level trough across the western Great Lakes Saturday evening
will close off as it dives southeastward and into western
Pennsylvania on Sunday. The 12Z RGEM/GFS/NAM consensus differs from
most previous runs, and support a stronger and more westward
tracking surface low. This will maintain deeper moisture across all
of our region, and will possibly clip the eastern Lake Ontario
region with its associated TROWAL. It also will support windy
conditions which will result in areas of blowing snow, especially
Sunday night when temperatures drop into the 20s.

Accumulating Snow...

Timing for the changeover is slightly delayed compared to previous
guidance, with nearly all rain continuing through Saturday evening.
Precipitation will change from rain to snow from west to east late
Saturday night and Sunday morning. 850mb temps will drop to around
-12C across and south of the lakes. This is marginally cold enough
to support lake effect snow, and will probably be more of a upslope
and synoptic event than a pure lake effect event even though there
will be some lake enhancement. As a result, expecting much less
accumulation on I-90 from Buffalo to Ripley than on the Chautauqua
Ridge, and also expect snow to end fairly quickly from west to east
Monday as soon as the deeper moisture strips away.

Still uncertainty in snow amounts due to the shift in model
guidance, and the risk that it will shift again. Latest consensus
supports the greatest risk for warning snowfall amounts across
higher terrain east of Lake Ontario, with significant but slightly
lower risks from the Boston Hills to the higher terrain in the
Western Southern Tier.

Greatest impacts from the storm will be Sunday afternoon through
Sunday night when deeper moisture wraps around the vertically
stacked low. Even outside the watch areas there will be accumulating
snows, with several inches possible in the Niagara Frontier and
Genesee Valley, including the cities of Buffalo and Rochester. Snow
will taper off from west to east on Monday, with accumulating snows
ending late in the day east of Lake Ontario.

Gusty winds and blowing snow...

West/northwest winds will pick up some late Saturday night, and then
a bit more Sunday and Sunday night. The strongest winds will be
east/downwind of the lakes, especially off Lake Ontario, and also
across higher terrain. Winds will gust 35 to 45 mph during much of
this time, and peak gusts to 50 mph cannot be ruled out. Monday will
also be windy, although gusts will be about 5 mph lower. It's
possible winds may reach advisory criteria, but this may be included
in winter headlines depending how the event plays out.

At first, temperatures will be too warm for much blowing snow, but
as temperatures drop into the 20s Sunday afternoon and Sunday night,
areas of blowing snow will become more widespread. The worst
conditions will be across higher terrain, since it will be colder and
more windy there.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Heading into Monday night, upper level ridging centered across the
upper Mid-west will slide across the eastern Great Lakes for the
first half of next week. Said upper level ridging will support a
broad area of surface high pressure centered across the southeastern
portions of the United States to spread across the eastern Great
Lakes Tuesday before sliding east into New England Wednesday. With
the high pressure overhead, expect dry weather Monday night through
Tuesday night.

A shortwave trough aloft, and corresponding surface low and
associated front will push across the Great Lakes Wednesday through
Friday. Since, model guidance packages continue to have diverged
timing and strength of the system, the forecast supports increasing
chances for some rain showers Wednesday through Thursday night, with
the best timing for precipitation being Thursday.

Temperatures will soar back to well above normal Tuesday through
Friday. Tuesday will be the coldest day in the long range period
with highs ranging in the 40s. Then Wednesday through Friday will
feature highs ranging in the 50s across the Tug Hill region, and
upper 50s to mid 60s elsewhere.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
For the 06Z TAFS VFR flight conditions are found, these ahead of a
slow moving storm system. This storm system will bring scattered
light rain to far WNY through the morning hours, before moisture
deepens and rain becomes more widespread through the afternoon and
evening hours. As this rain increases, ceiling heights are expected
to lower to MVFR through the day, and IFR across the higher terrain
of the Southern Tier (KJHW).

A southeast flow will increase today, with gusty winds first along
the Lake Erie shoreline...and then inland across WNY and east of
Lake Ontario. For the TAF sites gusts into the 30 knots range are
possible through about 21Z WNY, and 00Z east of Lake Ontario.

Rain will increase in intensity this afternoon and evening such that
MVFR visibilities will become more common. A cold front will swing
across the TAF region, around 00Z for WNY, and just past 06Z NCNY.
Cold air advection behind this front will change rain to
accumulating wet snow for WNY by the end of tonight, while rain or
snow will remain near KART through the end of tonight.

Outlook...

Sunday...MVFR/IFR in snow...with the latter most likely in areas of
lake and orographic enhancement east and southeast of the lakes.
Also windy with westerly winds gusting to 30 to 35 knots in many
areas.
Monday...Leftover snow and MVFR/IFR winding down east of Lake
Ontario...otherwise MVFR/VFR. Continued windy.
Tuesday and Wednesday...Mainly VFR.

&&

.MARINE...
Winds on both lakes will veer to the south and freshen as the
aforementioned area of low pressure tracks to Lake Huron tonight.
This will cause winds to reach Small Craft Advisory levels. The
surface low will move further north into Ontario and Quebec with
it's training cold front approaching western New York. Winds will
increase with Small Craft advisories continuing through Saturday on
Lake Erie and Saturday night on Lake Ontario. Waves will largely
remain offshore during this time however waves will increase along
the eastern shoreline on Lake Ontario Saturday into Saturday evening.

&&

.HYDROLOGY...
Rainfall amounts before the change over to snow will total
around an inch and a quarter in the Black River basin. This will
cause rises on the Black River and its tributaries, but crests
will most likely be around action stage. With limited snow pack
in place, MMEFS ensembles show the risk for flooding is low.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from late tonight through Monday afternoon
     for NYZ005>008.
     Wind Advisory from 5 AM early this morning to 10 PM EST this
     evening for NYZ007-008.
     Wind Advisory until 4 PM EST this afternoon for NYZ019-085.
     Winter Storm Watch from late tonight through Monday morning
     for NYZ019-020-085.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for LEZ040-
         041.
         Small Craft Advisory until 6 PM EST this evening for
         LOZ042-043.
         Small Craft Advisory until 11 PM EST this evening for
         LOZ044-045.

&&

SYNOPSIS...Thomas
NEAR TERM...HSK
SHORT TERM...Apffel
LONG TERM...EAJ
AVIATION...Thomas
MARINE...HSK/JJR
HYDROLOGY...Apffel
Hazardous weather outlook, Mar 8, 2:14 PM EST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
214 PM EST Fri Mar 8 2024

NYZ001>004-010>014-021-091915-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Allegany-
214 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snows are likely Sunday and Sunday night, with several
inches of snow possible. There also will be gusty winds during this
time, with gusts up to 45 mph resulting in areas of blowing and
drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-091915-
Chautauqua-Southern Erie-
214 PM EST Fri Mar 8 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-091915-
Cattaraugus-
214 PM EST Fri Mar 8 2024

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-091915-
Jefferson-Lewis-
214 PM EST Fri Mar 8 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 PM EST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-091915-
Northern Cayuga-Oswego-
214 PM EST Fri Mar 8 2024

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-091915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
214 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

West winds Sunday and Sunday night may approach gale force.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-091915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
214 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-091915-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
214 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:27 AM ESTWinter Storm WarningBUFCattaraugus, Chautauqua, Jefferson, Lewis, Oswego53 hr
Mar 9, 1:33 PM ESTWind AdvisoryBUFAllegany, Cayuga, Livingston, Monroe, Niagara, Ontario and 3 more53 hr
Mar 9, 1:39 PM ESTWinter Weather AdvisoryBUFCayuga, Erie, Wyoming38 hr
Mar 9, 2:52 PM ESTGale WarningBUF49 hr
Mar 9, 2:52 PM ESTSmall Craft AdvisoryBUF67 hr

Nearby

Gale Watches in New York, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.